Florida, 2013

Lightning Strike in Florida, September 3, 2013

September 3, 2013 · NWS TAE · 1 event in 1 county or zone

A lightning strike downed a couple of power lines in Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A lightning strike downed a couple of power lines in Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 3, 1:23 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 1:23 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
223 PM EDT Tue Sep 3 2013

.NEAR TERM [Through Tonight]...
Based on current radar displays, we should get decent coverage of
showers and thunderstorms through the evening hours. Most convection
should diminish shortly after sunset so only show 20% for all zones
between 00-06z. Then, for 06-12z, slight PoPs for coastal zones and
coastal waters. Min temps will be in the lower to mid 70s.

&&

.SHORT TERM [Wednesday Through Thursday Night]...
The large scale pattern will remain amplified through late week
with a ridge over the Rocky Mountains and a deep trough along the
eastern seaboard into the Western Atlantic. The axis of the
eastern trough is currently well east of the forecast area, and is
expected to remain to the east through the forecast period. This
will keep the area in an area of very light deep layer flow
without much in the way of large-scale forcing through the rest of
the week. Models are in decent agreement that some drier air may
work into northern portions of the forecast area by Thursday.
With the lack of forcing, afternoon and evening convection will be
largely driven by the seabreeze and daytime heating. With the
deepest moisture over Florida and weak onshore low-level flow,
will have highest PoPs to the south (generally around 40 percent).
High temperatures should remain near or just above normal for
early September.

&&

.LONG TERM [Friday through Tuesday]...
The upper ridge over the western states is forecast to slowly
slide eastward through the extended period. This should help to
push a drier airmass into the forecast area with a downward trend
expected in PoPs. The lower PoPs will also help to keep
temperatures at or above climo for early September.

&&

.AVIATION [Through 18Z Wednesday]...
SCT to numerous showers and TSTMS were developing early this
afternoon, mainly west of the river. All activity is moving from
west to east and timed afternoon convective tempo groups at all
TAF sites. Most convection should diminish shortly after sunset.
Then, we went with persistence in showing MVFR/IFR cigs/vsbys at
DHN, ABY and VLD overnight and continuing until around 14-15z
Wednesday.

&&

.MARINE...
With a very weak pressure pattern in the forecast, winds and seas
are forecast to remain minimal through the forecast period.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
Forecast rainfall is not expected to cause any problems on area
rivers this week. All rivers, except the lower Suwannee, in the
forecast area remain in recession. The Aucilla River will continue
to fall slowly and is currently forecast to be below flood stage
at Lamont on Thursday. On the Suwannee, Wilcox at US19 has the
best chance of reaching flood stage late in the week. However, the
current forecast has it cresting just below this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  92  72  93  71 / 20  40  30  40  30
Panama City   75  89  76  90  76 / 20  30  20  30  20
Dothan        71  92  72  93  70 / 20  40  30  40  30
Albany        72  93  72  93  71 / 20  30  30  30  30
Valdosta      72  92  72  93  71 / 20  40  30  40  30
Cross City    72  91  71  92  71 / 20  40  30  40  30
Apalachicola  75  88  75  89  76 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Barry
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Barry
MARINE...Camp
FIRE WEATHER...Barry
HYDROLOGY...Camp

In the hours before

Special weather statement, Sep 3, 2:20 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT TUE SEP 3 2013

ALZ066-068-069-FLZ009-011-032000-
DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-
220 PM CDT TUE SEP 3 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE...GENEVA...
HOLMES...HOUSTON AND JACKSON COUNTIES...

* UNTIL 300 PM CDT

AT 218 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR HARTFORD...OR NEAR BALD HILL...MOVING SOUTHEAST AT
10 MPH.

THIS STORM WILL BE NEAR...
  SLOCOMB BY 245 PM CDT.
  6 MILES SOUTHWEST OF TAYLOR BY 300 PM CDT.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...WHICH COULD
BLOW DOWN SMALL TREE LIMBS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...
ALONG WITH TORRENTIAL DOWNPOURS...WHICH MAY REDUCE VISIBILITY AND
CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3124 8532 3089 8549 3106 8578 3125 8569
TIME...MOT...LOC 1920Z 294DEG 8KT 3115 8565

9-FOURNIER
Special weather statement, Sep 3, 3:59 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM EDT TUE SEP 3 2013

GAZ126-032130-
LEE GA-
459 PM EDT TUE SEP 3 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEE COUNTY...

* UNTIL 530 PM EDT

AT 454 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SMITHVILLE...MOVING SOUTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...
AS WELL AS TORRENTIAL DOWNPOURS WHICH MAY REDUCE VISIBILITY AND
CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3191 8396 3168 8409 3179 8427 3183 8426
      3186 8429 3192 8427 3192 8396
TIME...MOT...LOC 2059Z 298DEG 6KT 3188 8424

9-FOURNIER

The radar

The Tallahassee radar (KTLH), 7 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Leon

When
September 3, 5:08 PM EST
Where
Leon County, 1.38 mi W of Levy Park
Property damage
$2,000
Reported by
Public
Coordinates
30.457, -84.313

The public reported a couple of power lines down due to a lightning strike near 1111 High Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478263.